Age 55, wt. 460 lbs.(now), no hist. heart problems. Weight fluctuated over adult life. Lost 110 pounds in last year, Cholestral always low (160's), low blood sugar (68) generally been in good health. Three weeks ago experienced short breath. Heart rate at 150, admitted to hosp. Diagnosed with Atrial Flutter most likely caused by severe sleep apnea. They did a TEE and cardiovert that got my heart back to normal rates and will do Ablation to cure the heart flutter. This will be done when I lose another 20-25 pounds to 'fit on their 'table'(limit 445 lbs.) Currently on Bipap and oxy nightly. Taking digoxin (0.25mg daily), Metaprolol (100 mg 2x daily), Lasix (40mg daily), Coumadin (alternate 10 and 12.5 mg daily).
My first question is about the coumadin. I'm paranoid because I have history of nose bleeds. With the Bipap I need to keep my nasal passageways clear but I'm afraid to blow my nose or sniff hard for fear of creating a nose bleed that won't stop. I have had some nosebleeds in the past that have on occasion lasted for 5 to 10 minutes bleeding moderately until finally stopping. I have had two nosebleeds in three days, both minor that stopped after applying pressure for about 5 minutes. I am stuffed up, not completely but enough to reduce the airflow. Can I cause a nose bleed that I won't be able to stop? If so, what do I do? Second Question, Doc said that there could possibly be another cause of the flutter and they won't know for sure until they do the Ablation. Should I get second opinion before or after the Ablation is done.
(1) It is a rare nosebleed that "won't stop". If you develop a nosebleed on the coumadin, apply pressure as you normally would. If the nosebleed is profuse or lasts longer than 30 minutes to an hour, go to the nearest ER. A severe nosebleed can sometimes be a sign of too high of a dose of coumadin; the lab at an ER can check this out for you.
(2) If you are contemplating having an ablation, seek a second opinion before any procedure. It will only muddy the waters to seek an opinion after the ablation.
If you are really concerned about the afib/flutter, dropping another 150 to 200 pounds may be the best way to get rid of it -- especially if sleep apnea is the cause.
If you continue to make progress on your weight and start a daily exercise program you have the opportunity to restore yourself to excellent health.
At some point you will be able to stop the blood thinners and other drugs that are counterproductive to good health. No matter what the medical profession says, your blood is unhealthy on Coumadin. Unhealthy blood leads to an unhealthy cardiovascular system -- it's all one system. You can't enjoy general good health with an unhealthy cardiovascular system.
It's really a question of how much we want to live and how well we want to live. It takes a very strong and consistent desire to be healthy to oppose our addictions. The body has a tremendous restorative power, given a chance.
Your well intentions are dangerous.Yes this person needs to develop a healthier life style but in the mean time has serious cardiac issues that require medical intervention including Coumadin.I would suggest you educate your self regarding the decision to not take coumadin when clinically indicated rather then spouting off that blood thinnners are bad for you.This kind of natural healing and treatment you are proposing is dangerous!
Thank you Doctor. My plan is to lose at least another 200 pounds. My coumadin is tested at least weekly and I'm down to 7.5 and 10 mg alternating. Had small nosebleeds but they are not a problem so far. I just have one more question regarding the atrial flutter. Seemingly appropo due to yesterday, Valentines Day. Can I have sex? I asked my Family Physician and he sort of evaded the question with some medical explanation that I really didn't get. Anyway, He's not a cardiologist, so I wanted your opinion. Obviously at my weight I am not going to be very 'gymnastic', but still wondering about orgasm and if it could trigger another atrial flutter episode?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.